User avatar
Aesma
Topic Author
Posts: 9327
Joined: Sat Nov 14, 2009 6:14 am

Side effects of Propecia/Finasteride

Sun Nov 12, 2017 12:50 pm

I had vaguely heard about this before but never paid attention. The other day though, a woman was lamenting her young son's suicide and putting it on Propecia and that got me thinking.

For those of you that don't know it, Propecia is a drug that combats hair loss, and can even restore some losses. You need to take it for as long as you want to keep your hair.

When you take it you're warned about possible reversible effects on libido, but that's it (at least that was it).

I started losing my hair at 16 and took Propecia from then on for a couple of years. I can't say I saw any effects on my libido, at that age I guess it's to be expected. When I was 18 I was very close from jumping from a balcony. It was at a girl's place, and the situation between us was extremely bad, so I always thought that extreme tension was the only factor, but now I'm wondering.

Propecia was maybe slowing my hair loss but not enough, and it was quite expensive and not paid for by health insurance, so I stopped taking it. I have never even thought about suicide since then, or rather I have analyzed what happened, told the girl to never contact me again, became much more cynical, but as a result I know I will never consider that route again. Only exception would be a debilitating illness like Alzheimer's, but to me that's not really suicide in that case, just the modern way to die naturally.

If you're taking that drug or considering it, you might want to think about possible consequences. Hair loss can be devastating, I should know considering how young I was when it started, but maybe being depressed by your hair loss might be better than the alternative.

I won't share any link as I don't know what is trustworthy out there, I'm just sharing my personal, anecdotal story.
New Technology is the name we give to stuff that doesn't work yet. Douglas Adams
 
User avatar
TheFlyingDisk
Posts: 927
Joined: Mon Jun 09, 2008 12:43 pm

Re: Side effects of Propecia/Finasteride

Mon Nov 13, 2017 1:17 am

Aesma wrote:
If you're taking that drug or considering it, you might want to think about possible consequences. Hair loss can be devastating, I should know considering how young I was when it started, but maybe being depressed by your hair loss might be better than the alternative.

I won't share any link as I don't know what is trustworthy out there, I'm just sharing my personal, anecdotal story.


The British government has a drug safety update that addresses this - so I think there is something to it.

Personally, I'd say wear your baldness with pride. I know I do.

https://www.gov.uk/drug-safety-update/f ... l-thoughts
I FLY KLM+ALASKA+QATAR+MALAYSIA+AIRASIA+MALINDO
 
BlueberryWheats
Posts: 74
Joined: Tue Sep 08, 2015 9:46 am

Re: Side effects of Propecia/Finasteride

Mon Nov 13, 2017 3:24 am

Finasteride isn't the nicest thing to take. At my hospital trust we only dispense it to treat enlarged prostate. So it is only ever dispensed for male patients, although I understand that some women may have some prescribed elsewhere and take it for hirsutism.

We put extra precautions in as women of childbearing age shouldn't make direct contact with finasteride tablets as it can cause awful birth defects. We always ensure our nurses are fully aware.
 
Redd
Posts: 506
Joined: Mon Jan 07, 2013 3:40 am

Re: Side effects of Propecia/Finasteride

Mon Nov 13, 2017 9:47 am

I'll just add my recommendation for using black seed oil for hair loss. My girlfriend bought me some 2 years ago when my hairline started to recede, or more accurately already had. Didn't believe in any homeopathic treatments at the time, only in pharmaceuticals. It stinks, you rub it in for the night, but it stopped my hair falling out and even re grew some. I started to see hair regrowing after about 3 months of using it, and noticed no more of my hair in the shower drain.

I'd highly recommend it to anyone considering any potentially dangerous pharma like Propecia.
 
mdsh00
Posts: 3981
Joined: Mon May 17, 2004 11:28 am

Re: Side effects of Propecia/Finasteride

Mon Nov 13, 2017 2:09 pm

I used Finasteride for a few years ago. Worked for my thinning hair and I had no issues with side effects. As a doctor I have a handful of patients on it who are doing fine on it. Never had any experience of suicidality.

Sometimes it's easy to blame medications. I can't tell you how many people tell me their blood pressure or cholesterol meds make them "anxious."

Who is online

Users browsing this forum: flyingturtle, ThePointblank and 50 guests

Popular Searches On Airliners.net

Top Photos of Last:   24 Hours  •  48 Hours  •  7 Days  •  30 Days  •  180 Days  •  365 Days  •  All Time

Military Aircraft Every type from fighters to helicopters from air forces around the globe

Classic Airliners Props and jets from the good old days

Flight Decks Views from inside the cockpit

Aircraft Cabins Passenger cabin shots showing seat arrangements as well as cargo aircraft interior

Cargo Aircraft Pictures of great freighter aircraft

Government Aircraft Aircraft flying government officials

Helicopters Our large helicopter section. Both military and civil versions

Blimps / Airships Everything from the Goodyear blimp to the Zeppelin

Night Photos Beautiful shots taken while the sun is below the horizon

Accidents Accident, incident and crash related photos

Air to Air Photos taken by airborne photographers of airborne aircraft

Special Paint Schemes Aircraft painted in beautiful and original liveries

Airport Overviews Airport overviews from the air or ground

Tails and Winglets Tail and Winglet closeups with beautiful airline logos